Dundee charity warns people not to mix alcohol with ‘legal highs’

Addaction service manager Dave Barrie.

A leading drugs charity in Dundee has warned a cocktail of so-called legal highs and alcohol could prove fatal this New Year.

Addaction service manager Dave Barrie was speaking after figures released by NHS Tayside in response to a freedom of information inquiry revealed 1,628 people have been treated for the effects of taking new psychoactive substances since 2012.

New psychoactive substances are synthetic drugs created to mimic the effect of narcotics such as cannabis, cocaine and ecstasy as well as prescription drugs such as Valium.

Legislation was introduced in 2016 to ban the sale of legal highs in shops but the drugs are still readily available online.

Mr Barrie said people could be risking their lives by taking these drugs and consuming alcohol over the New Year period.

It comes after a 14-year-old boy was admitted to Ninewells Hospital in a critical condition after taking a red and white capsule before Christmas.  A 13-year-old also required medical treatment from his GP after taking a similar pill.

Mr Barrie said: “It is a big group of drugs – new psychoactive substances covers a lot of different substances.

“We reckon there are about 500 new psychoactive substances and the number of people being treated is obviously disturbing.

“The amount of people being admitted for that group of drugs is certainly alarming. People are admitted because they are seriously unwell.

“These drugs are potent and extremely dangerous.”

Mr Barrie said many people still wrongly believed new psychoactive substances were not as dangerous as other drugs.

He said: “There is a lot of misinformation and a lot of myths around this group of drugs.

“They are quite widely available through the internet and through street sellers but there is  probably a sense that this group is less dangerous.

“But the reality is that even those substances that are cannabis have never seen a cannabis plant – it is fully man-made, powerful and a substance that can make people extremely unwell.”

Mr Barrie said that new psychoactive substances that replicate the effect of tranquillisers such as Valium were common in Dundee.

He said: “A lot of the NPS we see tend to be are pills that are mimicking drugs like Valium.

“The NPS group is a bit easier to buy in bulk. People start taking these drugs but they don’t know the strength and the purity can change from day to day.

“People are putting themselves at more risk of overdose or serious physical or psychological harm.”

He added that anyone who has concerns about their or someone else’s drug use should contact Addaction on Dundee 202888.

And he warned people that the drugs could be deadly if combined with drink.

Mr Barrie said: “At Christmas and New Year alcohol is prevalent and people can put themselves at risk, particularly if they are mixing some of these drugs with alcohol.”

 

Breaking

    Cancel